Journal Information
Vol. 108. Issue 5.
Pages 485-487 (June 2017)
Vol. 108. Issue 5.
Pages 485-487 (June 2017)
Case and Research Letter
Full text access
Late Xanthomatous Pseudotumor Following Treatment for Breast Cancer
Seudotumor xantomatoso diferido tras tratamiento de cáncer de mama
Visits
...
M. González-Sabína,
Corresponding author
martagonzalezsabin@gmail.com

Corresponding author.
, S. Mallo-Garcíaa, E. Rodríguez-Díaza, P. Gonzalvo-Rodríguezb
a Servicio de Dermatología, Hospital de Cabueñes, Gijón, Asturias, Spain
b Servicio de Anatomía Patológica, Hospital de Cabueñes, Gijón, Asturias, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Figures (2)
Tables (1)
Table 1. Summary of Cases of Xanthomatous Transformation of a Tumor Following Radiotherapy and/or Chemotherapy.
Full Text
To the Editor:

Radiation therapy is well known to cause both acute and chronic changes in irradiated skin. Isolated cases of immediate xanthomatous changes following radiotherapy or chemotherapy have been described in association with certain tumors and with inflammatory disorders such as herpes zoster infection and mosquito bites.

We present the case of an 83-year-old woman with a history of diabetes mellitus, dyslipidemia, chronic kidney failure, Parkinson disease, and left breast cancer treated with breast-conserving surgery with axillary lymph node dissection, radiotherapy, and chemotherapy in 2008. The patient was referred to our department for assessment of an asymptomatic yellowish plaque of 6 months’ duration on the left breast. The physical examination showed a large yellow-brown plaque that was slightly hard to the touch and had a verrucous, papilliform surface surrounded by an erythematous halo. The plaque had well-delimited borders and a peculiar geometric shape. There was no evidence of inflammation or local infection (Fig. 1). No other relevant findings were observed in the examination.

Figure 1.

Yellowish plaque with a verrucous, papilliform surface surrounded by an erythematous halo on the left breast.

(0.08MB).

A skin biopsy was performed to investigate the suspected diagnoses of tumor recurrence, xanthogranulomatous mastitis, and radiation-induced xanthomatous changes. The histopathologic findings showed a thinned epidermis with flattened rete ridges, an infiltrate consisting of numerous clusters of foamy histiocytes interspersed with inflammatory cells in the superficial dermis, and discrete inflammatory interstitial infiltrates in the deep dermis (Fig. 2). There were no signs suggestive of malignancy. The xanthoma-like cells were positive for CD68 and negative for cytokeratins in the immunohistochemical study. Results of a complete blood count, chest radiograph, and abdominal ultrasound were unremarkable.

Figure 2.

A, Infiltration of the superficial dermis by numerous clusters of foamy histiocytes interspersed with isolated inflammatory cells (hematoxylin-eosin, original magnification ×25). B, Detail of foamy histiocytes (hematoxylin-eosin, original magnification ×100).

(0.23MB).

A diagnosis of delayed xanthomatous pseudotumor secondary to chemotherapy and radiotherapy was established.

The general criteria for diagnosing radiation-induced tumors include histologic confirmation of a tumor in the irradiated area, a period of latency between exposure to radiation and development of the tumor, and exclusion of a tumor before radiotherapy.1

Few cases of xanthomatous transformation have been reported in patients with tumors treated by radiotherapy and/or chemotherapy, and most have involved B-cell lymphomas (Table 1).1–9

Table 1.

Summary of Cases of Xanthomatous Transformation of a Tumor Following Radiotherapy and/or Chemotherapy.

  Type of Tumor  Treatment  Latency Period 
Sasaki et al. (1983)2  Malignant pleomorphic fibrous histiocytoma  Radiotherapy  3 wk 
Ashfaq et al. (1992)3  Abdominal Burkitt lymphoma  Polychemotherapy  4 mo 
Ijiri et al. (2000)1  Ependymoma  Radiotherapy+chemotherapy  8 y 
Chung et al. (2003)4  Primary cutaneous CD30+ large T-cell lymphoma  Radiotherapy  5 wk 
Tan et al. (2003)5  High-grade invasive ductal carcinoma  Chemotherapy  Immediate, on completion of chemotherapy 
Chumsri et al. (2007)6  Hodgkin lymphoma  Radiotherapy+polychemotherapy  Immediate, on completion of treatment 
Chandra et al. (2009)7  Two cases of diffuse large B-cell lymphoma  Polychemotherapy  1 and 3 mo 
Otto et al. (2012)8  Diffuse large B-cell lymphoma  Polychemotherapy  3 mo 
Turrión-Merino et al. (2016)9  Primary cutaneous CD30+ anaplastic large T-cell lymphoma  Radiotherapy+methotrexate  Immediate, on completion of methotrexate therapy 

These inflammatory pseudotumors are an enigmatic entity and appear to be due to a localized inflammatory process mediated by inadequate production of cytokines. Several terms have been proposed to describe formations of xanthomatous cells that appear after radiotherapy and/or chemotherapy, including postchemotherapy histiocyte-rich pseudotumor, xanthomatous pseudotumor, and benign histiocytic proliferation with xanthomatous changes.2,5,7,9,10

Despite the few cases published, it has been hypothesized that these xanthomatous cells may be histiocytes that survived the chemotherapy or radiotherapy or histiocytes from peripheral blood that engulf necrotic fat debris released by destroyed tumor cells and become xanthomatous cells.1,3–5,7,9 It is plausible that chemotactic substances released in response to the tumor necrosis trigger the recruitment of monocytes, which then differentiate into histiocytes. These, in turn, would be activated, increase in size, and trigger the release of more chemokines, leading to the recruitment of additional monocytes and a considerable accumulation of histiocytes in response to the tumor necrosis.7 This process does not appear to be related to high cholesterol or triglyceride levels. Rather, it seems to be an unpredictable treatment sequela related to phagocytosis of necrotic cell debris.3

These collections of xanthomatous cells can form large pseudotumors and polypoid lesions that can mimic neoplastic disease, and their recognition is essential from the perspective of patient management.3 The transformation generally occurs within the first few weeks or months of treatment. In our case, the xanthomatous pseudotumor appeared 7 years after the patient was treated with radiotherapy and chemotherapy. There is just 1 other report in the literature of a similarly long latency period: that of a xanthomatous meningioma that developed 8 years after radiotherapy.1

In our patient, the site of the lesion (clearly located in the irradiation field) and its characteristics (clearly demarcated borders) suggest that radiotherapy may have been the main factor responsible for the xanthomatous transformation.

We have reported the first case of a xanthomatous pseudotumor following the treatment of breast cancer with radiotherapy and chemotherapy. The long latency period between the treatment and the appearance of the changes is particularly noteworthy.

Conflicts of Interest

The authors declare that they have no conflicts of interest.

References
[1]
R. Ijiri, Y. Tanaka, M. Hara, K. Sekido.
Radiation-associated xanthomatous meningioma in a child.
Childs Nerv Syst, 16 (2000), pp. 304-308
[2]
R. Sasaki, S. Sakai, M. Itoh, M. Murata, M. Honda, K. Aozasa.
Malignant fibrous histiocytoma in the maxillary sinus. Xanthoma-like change of the tumor after radiotherapy.
Laryngoscope, 93 (1983), pp. 202-204
[3]
R. Ashfaq, C.F. Timmons.
Xanthomatous pseudotumor of the small intestine following treatment for Burkitt's lymphoma.
Arch Pathol Lab Med, 116 (1992), pp. 299-301
[4]
H.G. Chung, Y.L. Chung, J.M. Kang, W.I. Yang, C.O. Suh, J.S. Hahn, et al.
CD30 (Ki-1)-positive large-cell cutaneous T-cell lymphoma with secondary xanthomatous changes after radiation therapy.
J Am Acad Dermatol, 48 (2003), pp. S28-S30
[5]
K.B. Tan, T.P. Thamboo, G.C. Raju.
Xanthomatous pseudotumor. An unusual postchemotherapy phenomenon in breast cancer.
Arch Pathol Lab Med, 127 (2003), pp. 739-741
[6]
S. Chumsri, M.K. Tummala, A.M. Khna, X.F. Zhao, A.P. Rapoport.
Persistent positron emission tomography positivity secondary to benign histiocytic proliferation after treatment of Hodgkin lymphoma.
Leuk Lymphoma, 48 (2007), pp. 616-618
[7]
P. Chandra, Y.H. Wen, S. Tuli, B.G. Raphael, E.L. Amorosi, L.J. Medeiros, et al.
Postchemotherapy histiocyte-rich pseudotumor involving the spleen.
Am J Clin Pathol, 132 (2009), pp. 342-348
[8]
M. Otto, B.L. Shulkin, M. Kundu, J.T. Sandlund, S.E. Snyder, M.L. Metzger.
Histiocyte-rich xanthomatous pseudotumor mimicking relapse on positron emission tomography imaging in an adolescent with primary mediastinal diffuse large B-cell lymphoma.
J Pediatr Hematol Oncol, 34 (2012), pp. 232-235
[9]
L. Turrión-Merino, S. Perez-Gala, E. Hermosa-Zarza, M. Urech-García-de-la-Vega, R. Carrillo-Guijón, P. Jaén-Olasolo.
Primary cutaneous CD30+ anaplastic large cell lymphoma treated with radiotherapy and methotrexate with development of xanthomas at the sites of prior disease.
J Cutan Pathol, 43 (2016), pp. 400-405
[10]
M. Bisceglia, S. Fusilli, L. Zaffarano, F. Fiorentino, B. Tardio.
Inflammatory pseudotumor of the breast. Report of a case and review of the literature.
Pathologica, 87 (1995), pp. 59-64

Please cite this article as: González-Sabín M, Mallo-García S, Rodríguez-Díaz E, Gonzalvo-Rodríguez P. Seudotumor xantomatoso diferido tras tratamiento de cáncer de mama. Actas Dermosifiliogr. 2017;108:484–486.

Copyright © 2016. Elsevier España, S.L.U. and AEDV
Idiomas
Actas Dermo-Sifiliográficas (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?